Sarah’s Tourette Syndrome Story

Print Friendly, PDF & Email
August 15, 2016 | 8 Comments

Comments

  1. This paper on adverse events in children and youth on Abilify was just published, apparently!

    http://www.ncbi.nlm.nih.gov/pubmed/27504593

    It described 19 cases reported to authorities in Denmark. Five patients were being treated for psychotic symptoms, and 14 for non-psychotic disorders including Tourette’s. The paper is behind a high paywall, but I did find an email for the lead author: kdjakobsen@gmail.com

    As an incurable wonk and skeptic, I wanted to check whether self-injurious behavior was traditionally considered a symptom of Tourette’s. It appears the answer is yes – but a fairly rare one. However, the term “malignant Tourette’s,” describing self-harm, severe violence and other potentially life-threatening symptoms, seems to have emerged in the past ten years. I bumped into it in a 2007 paper on PubMed:

    https://www.ncbi.nlm.nih.gov/pubmed/17566119/

    The few articles on “malignant Tourette’s” made clear that a key part of the definition was having a poor response to medication. It’s possible that this new “awareness” of a terribly severe form of Tourette’s may really reflect a LACK of awareness of what Abilify and other medications can do to some young people.

    Bravo and bravo again, DG. This is a big, complicated topic — but it sure seems like you are onto something!

  2. Again, great information and insights. The video of Sarah is extremely disturbing. Is it possible that on top of all the Tourette and medication-related tics Sarah is experiencing akathisia? One is left wondering what she would be like is she had not had all those medications.

    Very telling Johanna that “malignant Tourette” is partly defined by a poor response to medication!!

    The observation that all tics get ascribed to the Tourette and the medication is never a suspect is typical. I have read a lot of stories lately in which a common theme is that people’s behaviour and thinking alters for the worse after the introduction of an antipsychotic and all changes are assumed to be spontaneous and unrelated to the meds. Nobody seems to even WONDER whether it might be the meds.

  3. Why Shire? You’ll note that the medications in this article, which supposedly out-perform any behavioral therapy, are not Abilify and other anti-psychotics. They are guanfacine and clonidine, two rather old drugs originally developed for high blood pressure. Both have also been used to calm “agitation” and “hyperactivity” in children.

    Shire has just converted cheap old guanfacine into brand-new Intuniv — a pricey, extended-release drug for ADHD. Apparently it works for tics as well, but if your doctor is not convinced there are all those references to high rates of “comorbid ADHD” in kids with Tourette’s symptoms.

    You can tell this article is British not American because it actually refers to a “risk of harm” from antipsychotics, which should only be used if the miraculous effects of Intuniv fail to manifest, it seems. That UK doctors have not been conquered by the Abilify Offensive is good news. And the fact that doctors in two such similar countries, supposedly guided by the same research base, think so differently does NOT speak well of Evidence-Based Medicine.

    That being said, clonidine and guanfacine are not mild drugs, especially when given to small children — they can produce anything from oversedation to death especially when combined with other psych meds. In 2007 a four-year-old girl named Rebecca Riley died on a cocktail of antipsychotics plus clonidine, prescribed at Mass General for “bipolar disorder.” It caused a public flap which, sad to say, did not last …

  4. I remember the Rebecca Riley story Johanna – merely because one of her medications was one that my son is on (Depakote maybe?) and she, a 4 year old was either on the same if not higher dose than he, a man of 36, which we found incredible. I find the dosing of children – with anything stronger than good food and fresh air – abhorrent. Well, maybe a dose of Calpol if absolutely necessary ( know that one in the US? – it’s a magic potion, available without prescription, found in the medicine cabinet of every UK family with young children! Gives you rest from your whining offspring, lets you sleep uninterrupted, lets you carry on with your planned routines – oh, and comforts and soothes your child). Written with sarcasm – yes as it is overused, in my opinion. Parents turn up at school with said child and bottle of Calpol. Parent:- he/she’s had a high temperature all night but had a dose of Calpol this morning and fine now. Can you give another dose of this at dinnertime?
    Teacher:- We can certainly keep the bottle safe until dinnertime but you will need to come in and administer it to your child. We are hardly allowed to even put a plaster on a child’s cut knee never mind dosing of medicines!
    Parent’s thoughts:- bang goes my dayout with the girls!
    Teacher’s thoughts:- unprintable!!
    Back to the medications you mention. From all this re-introducing of old drugs for different complications, isn’t it time that someone, somewhere, took the bull by the horns and came out with a concoction labelled ‘POISON – CURES ALL AILMENTS KNOWN (and unknown) TO MAN’. They may as well – since, as far as I can see, they all have one thing in common – the capability to harm!

  5. http://www.nhs.uk/Conditions/Tourette-syndrome/Pages/Treatment.aspx

    This is the NHS information on treatment – which does indeed emphasise alternatives to antipsychotic medication first – and seems to give a reasonably balanced account of the risks/benefits.

    http://www.tourettes-action.org.uk/74-managing-ts–associated-conditions.html?70
    Not so sure about this one – but have included it as Abilify is definitely there as a treatment option.

    Thank you DG for these completely fascinating insights into TS: I can’t imagine a more informed, enlightening analysis – frightening too, the distinction between a ‘true’ TS tic and the medication-induced ones.

    I’m interested in the TS/antipsychotic connection, as after withdrawal from olanzapine my language became – well, fruity to say the least. I swore like a trooper – which makes me wonder if I had actually acquired a form of coprolalia? It would be a tardive ‘tic’ as it only emerged several months after stopping olanzapine. I had no control over the cursing, which included several words I’d never used in my life. As you point out – cursing is rare in true TS but could be a form of tardive dyskinesia which goes unrecognised because the doctors attribute it either to TS in someone with that diagnosis, or in my case, to relapse into mental illness…

    • Sally

      This is a fascinating comment. On many levels. Seems to me that my job and that of other docs could be so much more interesting if we just listened to someone like you and DG. We’d find out new things and get our names on research papers where you had done all the work. Why don’t we listen?

      D

Leave a Reply